Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 41, NWS Corpus Christi, TX

October 31, 2005Refugio County, Texas

NWS Corpus Christi, TX issued this tornado warning at Oct 31, 2005, 5:34 PM CST for Refugio County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 31, 2005, 5:34 PM CST (23:34 UTC)
Expired
Oct 31, 2005, 6:15 PM CST
In force
41 min
Issued by
NWS Corpus Christi, TX
Area
Counties, with a storm outline in the text

County Refugio County, TX

The radar

The Corpus Christi radar (KCRP), 63 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 31, 3:10 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2005-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2005-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KCRP 312335
TORCRP
TXC391-010015-
/O.NEW.KCRP.TO.W.0041.051031T2334Z-051101T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
534 PM CST MON OCT 31 2005

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL REFUGIO COUNTY IN SOUTH TEXAS

* UNTIL 615 PM CST

* AT 529 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES NORTH OF
  REFUGIO...MOVING SOUTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  REFUGIO AND U.S. 77 BY 550 PM CST

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CST MONDAY
EVENING FOR SOUTH TEXAS.

LAT...LON 2827 9713 2821 9710 2818 9703 2814 9713
      2816 9714 2815 9733 2820 9735 2836 9739
      2849 9722 2849 9720 2829 9700

$$

RUNYEN
1 follow-up statement
000 
WWUS54 KCRP 312352
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
551 PM CST MON OCT 31 2005

TXC391-010015-
/O.CON.KCRP.TO.W.0041.000000T0000Z-051101T0015Z/
REFUGIO-
551 PM CST MON OCT 31 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CST FOR CENTRAL
REFUGIO COUNTY...

AT 546 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 7 MILES NORTHEAST OF 
REFUGIO NEAR U.S. 77...MOVING SOUTHEAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  RURAL CENTRAL REFUGIO COUNTY AT 610 PM CST

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CST MONDAY
EVENING FOR SOUTH TEXAS.

LAT...LON 2827 9713 2821 9710 2818 9703 2814 9713
      2816 9714 2815 9733 2820 9735 2836 9739
      2849 9722 2849 9720 2829 9700

$$

RUNYEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this tornado warning went out at Oct 31, 2:30 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Oct 31, 2:30 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
230 PM CST MON OCT 31 2005

.SHORT TERM...SQUALL LINE ASSOCIATED WITH PACIFIC COLD FRONT ACROSS
EWX AREA CONTINUES STEADY ESE MOTION THIS AFTERNOON.  EXPECT FRONT
TO REACH A LINE FROM VICTORIA...TO GEORGE WEST...TO ENCINAL AROUND 6
PM...REACHING THE COAST AFTER 8 PM. BEST DYNAMICS WILL REMAIN TO THE
NORTHEAST OF THE CWFA BUT THERE SHOULD BE SUFFICIENT LIFT TO ALLOW
THE LINE TO BUILD SOUTHWEST INTO THE EASTERN HALF OF THE AREA.
SURFACE TEMPS HAVE CLIMBED INTO THE MID/UPPER 80S ACROSS SOUTH TEXAS
AND WINDS OVER THE EAST HAVE BACKED TO THE SOUTHEAST...WHICH SHOULD
ENHANCE FRONTAL CONVERGENCE. SPC CONTINUES TO SHOW A SLIGHT RISK FOR
SEVERE THUNDERSTORMS GENERALLY ALONG AND EAST OF INTERSTATE 37.
MAIN THREAT WILL BE GUSTY WINDS WITH LARGE HAIL ALSO A POSSIBILITY.
A DRY AND STABLE AIRMASS WILL QUICKLY TAKE HOLD IN THE WAKE OF THE
COLD FRONT...WITH POPS DROPPING OFF QUICKLY BEHIND THE BOUNDARY.
EXPECT PRECIP TO HAVE CLEARED THE AREA BY 12Z WITH STRONG NORTHERLY
FLOW CONTINUING THROUGH MIDDAY. COOLER TEMPS ARE EXPECTED ON TUESDAY
AND WILL SIDE CLOSE TO THE MET/FWC NUMBERS FOR MAX TEMPS AS THE GFS
SEEMS A BIT TOO WARM. SHOULD SEE GOOD RADIATIONAL COOLING CONDITIONS
ON TUESDAY NIGHT AS SURFACE RIDGE BUILDS INTO AREA AND WINDS BECOME
VERY LIGHT.  DRY AIR AND CLEAR SKIES SHOULD ALLOW TEMPS TO FALL INTO
THE 40S FOR MOST OF THE AREA.

&&

.MARINE...SOUTHEASTERLY WINDS REMAIN AROUND 15 KNOTS THIS AFTERNOON
ACROSS THE COASTAL BEND.  WINDS SHOULD FALL OFF SLIGHTLY AHEAD OF
THE FRONT AS GRADIENT WEAKENS BUT WILL QUICKLY SHIFT TO THE
NORTHWEST.  THE FRONT IS EXPECTED TO REACH THE BAYS BETWEEN 8 AND
10 PM AND SHOULD BE IN THE OFFSHORE WATERS BY MIDNIGHT.  SMALL CRAFT
ADVISORY CONDITIONS WILL QUICKLY DEVELOP IN THE WAKE OF THE FRONT
WITH WITH SUSTAINED WINDS OF 20-25 KNOTS AND GUSTS TO GALE FORCE.
WIND WILL DIMINISH BY TUESDAY AFTERNOON...FALLING BELOW CAUTION
CRITERIA TUESDAY EVENING.

&&

.AVIATION...BKN DECK AROUND 5KFT WILL PERSIST THIS AFTERNOON ACROSS
MUCH OF THE AREA AHEAD OF THE PACIFIC COLD FRONT.  THIS FRONT WILL
PUSH THROUGH THE AREA DURING THE EVENING HOURS AND WILL PRODUCE A
LINE OF SHOWERS AND THUNDERSTORMS...WITH THE BEST RAIN CHANCES
ACROSS THE EASTERN HALF OF THE AREA. MAIN AVIATION CONCERNS WILL BE
GUSTY WINDS AND TEMPO MVFR CIGS WITH THUNDERSTORMS.  BEHIND THE
FRONT...WINDS WILL SHIFT TO THE NORTH AND 15-25 MPH...SUBSIDING BY
TUESDAY MORNING.  VFR CONDITIONS WILL PREVAIL TUESDAY AND TUESDAY
NIGHT.

&&

.LONG-TERM (WEDNESDAY THROUGH MONDAY)...GFS/NOGAPS/CANADIAN SOLNS
CONVERGE WITH RESPECT TO THE UPPER PATTERN. THE MODELS PROG
QUASI-ZONAL UPPER FLOW TO OCCUR WED-FRI ACRS MUCH OF THE CONUS.
THUS...RTN FLOW EXPECTED. YET...THE GFS PROGS SIGNIFICANT MSTR TO
REMAIN OFFSHORE/EXTREME NERN CWFA. NEVERTHELESS...A SLIGHT INCREASE
IN NEAR SFC MSTR OVR THE ERN SECTIONS MAY RESULT IN AT LEAST PATCHY
FOG EARLY FRI/SAT. THE FOREGOING SOLNS PROG AN UPPER DISTURBANCE TO
MOVE ACRS THE SRN PLAINS SAT...CONTRIBUTING TO A FROPA SUN NGT. NOT
CONFIDENT THAT MSTR WL BE SUFFICIENT FOR PCPN ALG THE FRONT. EXPECT
LIMITED MSTR DRG THE PERIOD TO PRECLUDE PCPN. CAVEAT...MSTR
CONVERGENCE MAY BE SUFFICIENT TO GENERATE ISOLD CONVECTION OVR THE
WATERS ALG THE FRONT MON. YET...WL MAINTAIN A DRY FCST FOR NOW. SCA
CONDITIONS ARE ANTICIPATED FOR THE OFFSHORE WATERS MON.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    54  77  48  80  57  /  50   0   0   0   0
VICTORIA          50  75  44  78  51  /  70   0   0   0   0
LAREDO            55  78  50  85  53  /  20   0   0   0   0
ALICE             53  78  46  82  52  /  40   0   0   0   0
ROCKPORT          58  76  52  76  61  /  60   0   0   0   0
COTULLA           49  78  45  83  50  /  20   0   0   0   0
KINGSVILLE        54  77  48  81  54  /  40   0   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 9 PM MONDAY TO 7 PM TUESDAY FOR THE
     FOLLOWING ZONES: WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60
     NM...AND WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20
     TO 60 NM.

     SMALL CRAFT ADVISORY FROM 9 PM MONDAY TO 5 AM TUESDAY FOR THE
     FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT
     ARANSAS...AND BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT
     OCONNOR.

     SMALL CRAFT ADVISORY FROM 9 PM MONDAY TO 9 AM TUESDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS BAFFIN BAY TO PORT ARANSAS
     OUT 20 NM...AND COASTAL WATERS PORT ARANSAS TO MATAGORDA
     SHIP CHANNEL OUT 20 NM.

&&

MJ/94...SHORT-TERM
WC/87...LONG-TERM
Hazardous weather outlook, Oct 31, 11:20 AM CST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1120 AM CST MON OCT 31 2005

GMZ230-235-250-255-270-275-TXZ229>234-239>247-011200-
ARANSAS-BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-BEE-CALHOUN-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
DUVAL-GOLIAD-JIM WELLS-KLEBERG-LASALLE-LIVE OAK-MCMULLEN-NUECES-
REFUGIO-SAN PATRICIO-VICTORIA-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-WEBB-
1120 AM CST MON OCT 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC COLD FRONT WILL MOVE ACROSS SOUTH TEXAS THIS
EVENING...PROVIDING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND EAST OF
INTERSTATE 37...WITH SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
WESTERN LOCATIONS.

THE POTENTIAL EXISTS FOR SOME OF THESE THUNDERSTORMS TO BECOME
SEVERE BY LATE AFTERNOON AND CONTINUING INTO THE EVENING HOURS ALONG
AND AHEAD OF THE COLD FRONT.  THE BEST CHANCE FOR SEVERE WEATHER
WILL OCCUR TO THE NORTHEAST OF A LINE FROM PORT ARANSAS...TO
SKIDMORE...TO WHITSETT.  THE MAIN THREAT FROM THESE STORMS WILL BE
DAMAGING WINDS WITH A SECONDARY THREAT OF LARGE HAIL.

SMALL CRAFT ADVISORIES HAVE BEEN POSTED FOR ALL THE WATERS BEGINNING
AT MIDNIGHT TONIGHT AS NORTHERLY WINDS BEHIND THE FRONT INCREASE TO
20 TO 25 KNOTS...WITH GUSTS APPROACHING GALE FORCE OVER THE NEARSHORE
AND OFFSHORE WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

94

In the hours before

Special weather statement, Oct 31, 3:27 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
327 PM CST MON OCT 31 2005

TXZ233>234-245>247-010300-
ARANSAS-CALHOUN-GOLIAD-REFUGIO-VICTORIA-
327 PM CST MON OCT 31 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
840 IN EFFECT UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING AREA...

IN TEXAS THIS WATCH INCLUDES 5 COUNTIES

IN SOUTH TEXAS

ARANSAS... CALHOUN... GOLIAD...
REFUGIO... VICTORIA...

THIS INCLUDES THE CITIES OF...GOLIAD...PORT LAVACA...
PORT OCONNOR...REFUGIO...ROCKPORT...SEADRIFT...
VICTORIA AND WOODSBORO.

GMZ235-255-010300-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
327 PM CST MON OCT 31 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
840 IN EFFECT UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING AREA...

THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS

BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR...
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM.
Local storm report, Oct 31, 5:08 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
508 PM CST MON OCT 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             NURSERY                 28.92N 97.10W
10/31/2005  1.00 INCH        VICTORIA           TX   TRAINED SPOTTER

&&

RUNYEN
Local storm report, Oct 31, 5:28 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
528 PM CST MON OCT 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             17 N VICTORIA           29.07N 96.98W
10/31/2005  1.00 INCH        VICTORIA           TX   TRAINED SPOTTER

            QUARTER SIZE HAIL AT U.S. 77 AND 444 IN FAR NORTHERN
            VICTORIA COUNTY.

&&

RUNYEN

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 5:20 AM CSTMarine Weather StatementCRP19 hr
Oct 31, 4:19 PM CSTSevere Thunderstorm WarningCRPGoliad56 min
Oct 31, 4:38 PM CSTSevere Thunderstorm WarningCRPVictoria67 min
Oct 31, 5:22 PM CSTSevere Thunderstorm WarningCRPSan Patricio38 min
Oct 31, 5:23 PM CSTSevere Thunderstorm WarningCRPRefugio52 min
Oct 31, 5:34 PM CSTSpecial Marine WarningCRP3 hr
Oct 31, 5:50 PM CSTSevere Thunderstorm WarningCRPNueces40 min
Oct 31, 5:59 PM CSTSevere Thunderstorm WarningCRPAransas61 min

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.